A 66 y/o male presents with abdominal pain for the past 2 weeks. Pain is described as burning, located in the epigastric area without radiation, comes and goes, lasts about 15-30 min, and always relieved with milk or Tums. He has maybe 1-2 episodes /day, without radiation. No associated shortness of breath, cough, chest pain, nausea, vomiting, and diaphoresis. He has normal bowel movements, no menela. He is out of town or would otherwise have seen his internist for this. The pain is not severe, and just annoying, rated as 3/10 on a pain scale. He has no pain now.
PMH: A-fib, Hypertension. No previous history of CAD (Heart catheterization done last month showed no significant blockage). No surgeries. Still has his gallbladder.
SH: Social alcohol consumption, no smoking history.
Medications: Atenolol, Coumadin.
PE: WDWN male, no acute distress.
HR 65 irregular, RR=18, BP=128/62, Temp normal, Saturation 97% on room air
Heart: Irregular, no murmurs, rubs or gallop.
Lungs: Clear bilaterally, normal.
Abd: Soft, non-tender except to deep palpation in the epigastric area only. Easily palpated aorta (he is thin) which is normal.
Ext: No edema, rashes. Normal pulses.
Neurologic exam: Normal.
You suspect gastritis and order Tagamet, and an EKG.
1. Does he need any labs/tests?
I’ll be interested to hear what others would do, but I ordered CBC, lytes BUN Cr, Glucose, PT/INR, Lipase and LFT tests. In hindsight, this may have been overkill (I think its habit regarding the lytes, BUN, Cr, and Glucose….the LFTs, Lipase, CBC and INR I think in hindsight were appropriate). If the EKG showed any ischemia, I would have added on cardiac enzymes.
2. What portion of the exam did I omit?
Anyone who works with me knows that I’ll always ask about the rectal. I certainly understand the reluctance to do this, but in the words of NIKE:
‘JUST DO IT!’ He is on Coumadin, with epigastric pain, and using the EM mantra (think worst first)….he really needs a rectal to rule out GI bleeding.
I also do a testicular exam. While his pain is not typical for a testicular or hernia related problem…again, just do it! I already need to be down there for the rectal anyway!
3. What error just occurred?
Any patient on Coumadin needs to be handled very carefully when it comes to prescribing medications. Tagamet happens to be a medication that will increase the effects of Coumadin and should be avoided. These mistakes are very easy to make (except for any pharmacists-turned-doctors)—which should make us all very nervous. A dear friend refers to our ‘golden pen’ because the medications and tests we prescribe have very real financial implications, with very little limitations (almost everything that we prescribe is not questioned). Some might also refer to it as the ‘deadly pen’ because what we prescribe can at times be deadly! (not so much in this case, but be very wary of drug/drug interactions)
For a great list of drugs and their effect on Coumadin, see: “http://www.hsforum.com/stories/storyReader$1511”
4. What is the Beers criteria?
The Beers criteria is a set of consensus based recommendations for medications to avoid in the elderly patient (age >64). There is also a Canadian criteria. Basically, the criteria consist of a list of medications known to contribute to adverse drug events in the elderly—essentially a list of drugs to try and avoid in the senior population. For example, DIphenhydramine (Benadryl) is a medication to avoid because of the high risk of confusion and sedation in seniors. The manuscript describing the process and list is available for free online via the internet (see reference #1 for entire manuscript). If you don’t want to search for the Beers criteria list via the online manuscript, you can use either of these links — one list is independent of diagnosis or condition, the other is based on a diagnosis or condition.
As medication use contributes to a lot of emergency department visits, it remains our responsibility to be very careful in our prescribing practices. (2)
Luckily the error was identified as I was writing it. The guiac was negative, labs normal (INR therapeutic), and EKG without ischemia. Patient remained asymptomatic, and was discharged on Ranitidine (Zantac) to follow up with his PMD for further testing.
Discharge diagnosis: gastritis.
1. Fick DM, Cooper JW, Wde WE, et al. Updating the Beers Criteria for Potentially Inappropriate Medication Use in Older Adults-Results of a US Consensus Panel of Experts. Arch Intern Med, 2003 Dec,163(22);2716-24. Accessed at: “http://archinte.ama-assn.org/cgi/content/full/163/22/2716“
2. Budnitz DS, Shehab N, Kegler SR, Richards CL. Medication use leading to emergency department visits for adverse drug events in older adults. Ann Inter Med 2007 Dec 4;147(11):755-65 1. Accessed at: “http://www.annals.org/cgi/content/full/147/11/755“